Can Cancer Drugs Cause Permanent Hair Loss?

Shirley

Yes, says writer and breast cancer survivor Shirley Ledlie who told this week’s Daily Mirror ‘I’d rather have lost my breasts than my hair’

Grateful as Shirley is to be in remission, what she resents is that no doctor warned her that when she was given Taxotere to treat breast cancer ten years ago at the age of 46, her lustrous trademark auburn hair might never grow back and that there was an alternative cancer drug – Taxol – she could have taken with negligible risk of this devastating side-effect.

In fact she was told she was ‘lucky’ to be treated with Taxotere and that her prognosis would be better as a result, though in actual fact Taxotere is not known to be any more effective than a number of other chemo drugs.

Like most cancer patients Shirley expected to lose her hair while undergoing chemo, in the full belief (supported by her medical team) that it would eventually grow back, albeit in a slightly different shade or texture. At first she was right and before the last chemo session, her hair started growing back. Her consultant warned her not to get excited as it would only fall out again during the final treatment. It did. Only this time it didn’t come back except as a sparse wispy down.

Since then Shirley has alternated between scarves at home and wigs to go out, while experimenting with every hair loss lotion and potion possible, but she has never come to terms with her hair loss. ‘At least you’re alive!’ has become a somewhat irritating cliche, usually uttered by those with full heads of hair, and more often than not, no experience of cancer.

Her advice to other women? Always check what kind of chemo you are to be given and negotiate for another if it’s called Taxotere, though she acknowledges that not every woman on Taxotere experiences permanent and total hair loss.

Shirley has written a book called Naked in The Wind about her experience of medically-induced hair loss

Basic information about other chemo drugs and hair loss below.

Adriamycin (doxorubicin), which often causes hair loss. When administered in as an injection every three to four weeks, hair loss is usually total including eyebrows, eyelashes and pubic hair. Weekly injections of lower doses are associated with minimal or no hair loss;

Carboplatin, which, when used alone rarely causes hair loss. When used in combination with Cytoxan (cyclophosphamide), hair loss occurs about half of the time;

Cisplatin, which may cause hair loss; however, this side effect is uncommon;

Cytoxan (cyclophosphamide), which commonly causes hair loss;

Dactinomycin, may cause hair loss which is not limited to the scalp;

Etoposide, which may cause mild hair loss in some patients, although some patients develop total baldness;

Hexamethamelamine (HMM, altretamine), which may cause hair loss; however, this side effect is uncommon;

Ifosfamide, which commonly causes hair loss;

Taxol, which causes hair loss in almost 100% of patients. Hair loss usually occurs 14 to 21 days after treatment and often affects all body hair including eyebrows, eyelashes, and pubic hair;

Vincristine, which causes hair loss in less than half of patients.

Other chemotherapy drugs which are less frequently associated with hair loss, either because the frequency of hair loss or degree of hair loss is less, include: bleomycin, 5-fluorouracil (5-FU), and methotrexate.